Alert archive / Illinois / Tornado Warnings in 2014
Tornado Warning 36, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 9, 2014, 3:54 PM CDT for Scott County, Missouri; Ballard County, Kentucky; Alexander County, Pulaski County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 3:54 PM CDT (20:54 UTC)
- Expired
- May 9, 2014, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Alexander County, IL, Pulaski County, IL, Ballard County, KY, Scott County, MO
The radar
The Paducah radar (KPAH), 51 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872
WFUS53 KPAH 092054
TORPAH
ILC003-153-KYC007-MOC201-092130-
/O.NEW.KPAH.TO.W.0036.140509T2054Z-140509T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
SOUTHWESTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...
NORTHWESTERN BALLARD COUNTY IN WESTERN KENTUCKY...
EAST CENTRAL SCOTT COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 430 PM CDT.
* AT 351 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 6 MILES WEST OF OLIVE BRANCH...AND MOVING EAST
AT 40 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
OLIVE BRANCH AND HORSESHOE LAKE CONSERVATION AREA AROUND 400 PM
CDT.
MOUNDS AROUND 415 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE PULASKI AND OLMSTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3710 8944 3713 8945 3717 8945 3718 8945
3724 8905 3709 8903 3707 8945
TIME...MOT...LOC 2054Z 262DEG 32KT 3713 8942
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
276
WWUS53 KPAH 092110
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT FRI MAY 9 2014
ILC003-153-KYC007-MOC201-092119-
/O.CAN.KPAH.TO.W.0036.000000T0000Z-140509T2130Z/
PULASKI IL-ALEXANDER IL-BALLARD KY-SCOTT MO-
410 PM CDT FRI MAY 9 2014
...THE TORNADO WARNING FOR SOUTHERN ALEXANDER AND SOUTHWESTERN
PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND WEST CENTRAL BALLARD
COUNTY IN WESTERN KENTUCKY...AND EAST CENTRAL SCOTT COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...
THE ROTATION WITHIN THE STORM HAS WEAKENED CONSIDERABLY. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR THE WARNED AREA. STRONG WINDS AND
HAIL WILL BE POSSIBLE.
LAT...LON 3710 8944 3713 8945 3717 8945 3718 8945
3724 8905 3709 8903 3707 8945
TIME...MOT...LOC 2109Z 262DEG 32KT 3715 8925
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 9, 3:04 PM CDT, 50 minutes earlier.
Area forecast discussion, May 9, 3:04 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 304 PM CDT Fri May 9 2014 .SHORT TERM...(Tonight through Sunday night) Issued at 303 PM CDT FRI MAY 9 2014 In lieu of ongoing convection and operations, will limit discussion to a minimum at this time. Stronger storms appear to be enhanced along the eastern edge of sharp theta-e gradient/dynamic thermal zone of sharper lapse rates as suggested by the GOES Sounder Water Vapor imagery at 7.0/7.4 micron channels now pushing through Southeast Missouri. Could see some lessening near the confluence of the Ohio/Mississippi Rivers as drier air outpaces instability, but the activity over Southern IL may still have time to be enhanced this afternoon. The greatest uncertainty in forecast will be late tonight (after 06z Saturday through at least 15z Saturday) where numerical models differ on the degree of forcing needed to maintain a persistent train of showers and thunderstorms mainly along and south of the Ohio River. Took a slightly slower approach in lowering PoPs and weather in this area. May be a concern for locally heavy rain overnight. The 09z Friday SREF seemed to have the best overall handle on the transitional nature of the cold front and upper level jet features impinging on the stalling boundary through the weekend. The least amount of forcing/ridging aloft takes place during the late morning and into the early evening on Saturday. Beyond Saturday evening, a broad trough develops in the intermountain region of the U.S., shifting a warm cap aloft back to the north and focusing a warm advection zone (developing warm front from the stalled out front) Saturday Night into Sunday. This will provide a period in which a warm advection showers and thunderstorm will increase late Saturday night, eventually working slowly northward Sunday night. This is a little different that previous forecasts for Sunday, but is suggestive of a slightly higher PoPs. .LONG TERM...(Monday through Friday) Issued at 303 PM CDT FRI MAY 9 2014 A rather strong spring storm system continues to be the primary concern in the long term. The models agree that a sharp high amplitude shortwave trough will impinge on our region early next week. The associated strong cold front will cross our region on Tuesday. This front will be followed by unseasonably cool air as a deep cyclonic vortex stalls over the Great Lakes region mid to late week. As far as the daily details... Monday will be the warmest and driest day of the long term as the Plains system slowly works its way east. Some showers and storms could develop in the moist and unstable southwest flow...but the majority of the activity will remain closer to the frontal boundary. The models are in much better agreement on the timing of the frontal boundary. The surface front will move slowly east across our region on Tuesday. It appears the front will become very steeply sloped...with the 850 mb front lagging well behind. The 12z ecmwf delays the 850 mb frontal passage until Wednesday night. The steeply sloped boundary and meridional flow along the boundary both suggest heavy rain would be more of a concern than severe weather. Both hazards will continue to be addressed in the hwo. The slower movement of the upper level system warrants chance pops through the day Wednesday for the entire region. Will hold off on introducing chance pops for Wednesday night...since the 12z ecmwf is an outlier. Thursday into Friday...a deep cyclonic vortex will likely be spinning across the Great Lakes/Ohio Valley region. Impulses rotating around this system will bring periods of cloudiness and possibly a few showers. The timing of these impulses and associated moisture will affect temps...but it will be unseasonably cool no matter what. Even with full sunshine...highs would not reach 70 based on 850 mb temps from zero to plus 4. && .AVIATION... Issued at 1244 PM CDT FRI MAY 9 2014 Rather convoluted set of TAF's for the WFO PAH forecast area trying to encompass the departing MVFR ceilings and the approaching MVFR/IFR ceilings and MVFR visibilities with the new shower and thunderstorm activity later this afternoon and this evening. An even longer duration of MVFR ceilings and visibilities are expected in the vicinity of the stalling cold front, especially from KPAH and KEVV eastward. Not particularly fond of using more TEMPO groups, but do not wish to keep longer periods in place of lower ceilings and visibilities as a prevailing group when possible. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...Smith LONG TERM...MY AVIATION...Smith
Hazardous weather outlook, May 9, 3:12 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 312 PM CDT FRI MAY 9 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101415- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 312 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A MAJORITY OF THE OUTLOOK AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH THROUGH 8 PM CDT. A SLIGHT RISK OF SEVERE STORMS ARE EXPECTED THROUGH AT LEAST THIS EVENING. DAMAGING WINDS AND LOCALLY LARGE HAIL ARE TH PRIMARY HAZARDS. HOWEVER...A SMALL FOCUSED AREA OVER SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY MAY SEE A HIGHER POTENTIAL FOR ISOLATED TORNADO DEVELOPMENT. LOCALLY HEAVY RAIN MAY BE A GREATER CONCERN LATE TONIGHT OVER WEST KENTUCKY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY REPORTS OF DAMAGING WINDS...HAIL AND RAINFALL IN EXCESS OF AN INCH IS APPRECIATED. SMITH
In the hours before
Local storm report, May 9, 2:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 SW AVA 37.86N 89.54W
05/09/2014 JACKSON IL EMERGENCY MNGR
TREES ACROSS ROAD SOUTH AND WEST OF AVA
&&
MYLocal storm report, May 9, 3:00 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL DE SOTO 37.82N 89.23W
05/09/2014 E0.75 INCH JACKSON IL TRAINED SPOTTER
&&
MYLocal storm report, May 9, 3:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG BREWER 37.78N 89.93W
05/09/2014 PERRY MO BROADCAST MEDIA
ROOF OFF AT LEAST ONE HOUSE
&&
MYLocal storm report, May 9, 3:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 S ZALMA 37.13N 90.08W
05/09/2014 E1.00 INCH BOLLINGER MO EMERGENCY MNGR
QUARTER SIZED HAIL 1 MI S OF ZALMA.
&&
DPLocal storm report, May 9, 3:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FUNNEL CLOUD CHAFFEE 37.18N 89.66W
05/09/2014 SCOTT MO TRAINED SPOTTER
REPORTED ALONG SCOTT/CAPE GIRARDEAU COUNTY LINE
&&
MYLocal storm report, May 9, 3:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 N CHAFFEE 37.21N 89.66W
05/09/2014 E0.50 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
2 MI N OF CHAFFEE
&&
DPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 40 min |
| May 9, 1:41 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 49 min |
| May 9, 2:22 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 38 min |
| May 9, 2:28 PM CDT | Tornado Warning | PAH | Wayne | 32 min |
| May 9, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 46 min |
| May 9, 2:50 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard, Wayne | 40 min |
| May 9, 2:57 PM CDT | Tornado Warning | PAH | Bollinger, Stoddard, Wayne | 48 min |
| May 9, 3:23 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott, Stoddard | 52 min |
| May 9, 3:31 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 44 min |
| May 9, 3:38 PM CDT | Tornado Warning | PAH | Scott | 37 min |
| May 9, 3:49 PM CDT | Areal Flood Advisory | PAH | Cape Girardeau, Scott | 116 min |
| May 9, 3:51 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 39 min |
| May 9, 6:19 PM CDT | Tornado Warning | PAH | Perry | 26 min |
| May 9, 4:29 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 46 min |
| May 9, 6:05 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Hopkins | 40 min |
| May 9, 2:19 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Perry, Williamson | 41 min |
| May 9, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 46 min |
| May 9, 4:04 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 41 min |
| May 9, 4:53 PM CDT | Areal Flood Advisory | PAH | Pulaski | 112 min |
Nearby
Tornado Warnings in Illinois, 2014Tornado Warnings in Missouri, 2014Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.